Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 40, NWS Newport/Morehead City, NC

June 29, 2007Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 29, 2007, 3:51 PM EDT for Dare County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2007, 3:51 PM EDT (19:51 UTC)
Expired
Jun 29, 2007, 4:30 PM EDT
In force
39 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 141 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:39 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 291952
SVRMHX
NCC055-292030-
/O.NEW.KMHX.SV.W.0040.070629T1951Z-070629T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARE COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 430 PM EDT

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER DARE COUNTY...OR ABOUT 26 MILES SOUTHWEST OF
  KILL DEVIL HILLS...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF MAINLAND DARE COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3583 7604 3565 7606 3559 7563 3581 7559

$$

AUSTIN
1 follow-up statement
000 
WWUS52 KMHX 292013
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
413 PM EDT FRI JUN 29 2007

NCC055-292030-
/O.CON.KMHX.SV.W.0040.000000T0000Z-070629T2030Z/
DARE NC-
413 PM EDT FRI JUN 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR DARE COUNTY...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER DARE COUNTY...OR ABOUT 22 MILES SOUTH OF 
KILL DEVIL HILLS...MOVING EAST AT 20 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3583 7604 3565 7606 3559 7563 3581 7559

$$

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:51 AM EDT, 6 hours earlier.

Area forecast discussion, Jun 29, 9:51 AM EDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
951 AM EDT FRI JUN 29 2007

.SYNOPSIS...
A COLD FRONT WHICH IS MAKING ITS WAY DOWN THE EASTERN SEABOARD
WILL IMPACT THE REGION TONIGHT THROUGH EARLY SUNDAY. THIS FRONT
WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL
FOR HEAVY RAIN. BY SUNDAY AFTERNOON THE FRONT IS EXPECTED TO PUSH
SOUTH AND HIGH PRES WILL BUILD OVER THE AREA THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED TSRA WILL DEVELOP LATER THIS AFTN AND EVENING AHEAD OF A
COLD FRONT OVER MAINLY THE NORTHERN TIER. LOOKS LIKE BEST POTENTIAL
WILL BE TOWARD EVENING SO WILL KEEP LOW POPS THROUGH THE AFTN THEN
INCREASE DURING THE EVENING HOURS. WITH STRONG HEATING AHEAD OF THE
FRONT EXPECT GOOD INSTAB AND SOME STRONG TO SEVERE STORMS COULD DVLP
LATE. TEMPS SHLD CLIMB INTO THE LOW TO MID 90S INLAND WITH MID/UPR
80S CST

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
THE FRONT WILL SLOWLY MAKE ITS WAY INTO THE REGION
OVERNIGHT...KEEPING THE BEST CHC OF POPS N AND SCHC S. BASED ON
ACTIVITY OBSERVED YESTERDAY AND OVERNIGHT WITH THESE TWO FOCUS
MECHANISMS...HAVE SEEN MORE SCATTERED ACTIVITY THAN WIDESPREAD.
STILL ANTICIPATE ALL AREAS RECEIVING MEASURABLE PRECIP...BUT DONT
ANTICIPATE CONTINUAL COVERAGE THROUGHOUT THE EVENT...SO DROPPED POPS
TO SCT INSTEAD OF NUMEROUS. STILL KEEPING THE HEAVY RAIN WORDING AS
PW >2 AND WARM RAIN PROCESS ANTICIPATED WHICH COULD LEAD TO HIGH
RAINFALL RATES. FORTUNATELY ANTICIPATE MODERATE STORM SPEEDS WHICH
WILL HOPEFULLY KEEP FFW/URBAN FLOODING TO A MINIMUM.
OVERALL...CONTINUING WITH HPC 1-2 EVENT RAINFALL AMOUNTS WITH
LOCALLY HIGHER AMOUNTS LIKELY WHILE SOME AREAS CONSIDERABLY LESS.
STILL FEEL CLIMO LOCATION OF THE FRONT TO STALL AROUND HATTERAS
LIKELY AND WILL HOLD POPS THROUGH SUN MAINLY IN THE SW. THE CLOUD
COVER WILL KEEP TEMPS SLIGHTLY COOLER ON SAT AND THEN WITH N/NE
WINDS SUN WILL SEE TEMPS BEGIN TO COOL INTO THE LOWER 80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRES WILL REBUILD OVER THE REGION FROM THE EAST WEDNESDAY
NIGHT INTO FRIDAY. THE ONSHORE FLOW SHOULD INCREASE HUMIDITY
LEVELS OVER THE REGION WITH TEMPS REMAINING CLOSE TO NORMAL.
BY THE WEEKEND...H5 HEIGHTS START TO FALL AS UPPER RIDGE BREAKS
DOWN ALLOWING UPPER TROF TO SINK SOUTH ALONG THE EAST COAST AND
PERHAPS GIVE SOME HOPE FOR NEEDED RAIN FOR THE LATTER HALF OF
NEXT WEEKEND.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
MAINLY VFR TODAY WITH SCT MVFR BRIEF IFR DEVELOPING LATE THIS AFTN
AND EVENING IN TSRA. THE TSRA WILL CONT OVERNIGHT WITH CONT PDS OF
MVFR OR BRIEF IFR. SCT TSRA EXPECT TO CONT SAT INTO SAT NIGHT WITH
AGAIN LCL MVFR/IFR WHENEVER A TSRA PASSES OVER A SITE. FROM SUN ON
LOOKS LIKE VFR AS HIGH PRES BUILDS IN.

&&

.MARINE...
SW WINDS 15 TO 20 KTS MOST ARES THIS AFTN. WINDS MAY DECREASE A BIT
EXTREME NRN TIER LATE AS FRONT APPROACHES. BEST WINDS AND POTENTIAL
FOR SCA LOOK TOM DVLP OVER THE CNTRL WTRS LATE TODAY AND OVERNIGHT
WITH SOME 6 FT SEAS LIKELY.  SEAS DIMINISH WITH FRONTAL PASSAGE
SATURDAY WITH WINDS BECOMING MORE NE OVER THE NRN LEGS. FRONT WILL
HAVE A HARD TIME MAKING IT THRU THE ENTIRE COASTAL WATERS...BUT
SHOULD FINALLY PUSH JUST S BY EARLY SUNDAY. NORTHEAST WINDS WILL
PREVAIL FOR THE REST OF THE FCST WITH SOME 15 TO 20 KT WINDS PSBL
SUNDAY NIGHT INTO MONDAY.

.RIP CURRENTS...WITH 2 FT SE SWELL AND SW WINDS OF 15 TO 20 KTS
BUMPED UP AREAS S OF CAPE LOOKOUT TO MOD RISK THIS AFTN. WILL CONT
LOW RISK FURTHER N WITH OFFSHR WINDS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 8 AM EDT
     SATURDAY FOR AMZ152-154.

&&

SYNOPSIS...SJ
NEAR TERM...RF
SHORT TERM...SJ
LONG TERM...SJ
AVIATION...RF
MARINE...RF
Hazardous weather outlook, Jun 29, 9:39 AM EDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
939 AM EDT FRI JUN 29 2007

NCZ029-044>047-079>081-090>094-103-104-301345-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-OUTER BANKS DARE-
OUTER BANKS HYDE-
939 AM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT...MAINLY OVER THE NORTHERN AREAS. THESE
THUNDERSTORMS WILL THEN GRADUALLY SPREAD SOUTH OVERNIGHT. A FEW OF
THE STORMS COULD BE SEVERE WITH STRONG WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-301345-
CARTERET-ONSLOW-
939 AM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THREE IS A MODERATE RISK OF RIP CURRENTS SOUTH OF CAPE LOOKOUT
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 2:17 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
217 PM EDT FRI JUN 29 2007

NCZ046-047-291915-
TYRRELL-WESTERN DARE-
217 PM EDT FRI JUN 29 2007

...STRONG THUNDERSTORMS WILL AFFECT DARE AND TYRRELL COUNTIES UNTIL
315 PM EDT...

AT 217 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL
TYRRELL COUNTY...OR ABOUT 24 MILES SOUTH OF WEEKSVILLE...MOVING EAST
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR  EAST LAKE AT 225
PM EDT. RURAL CENTRAL DARE COUNTY AT 310 PM EDT.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Jun 29, 2:20 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT FRI JUN 29 2007

NCZ029-044-045-291915-
WASHINGTON-MARTIN-PITT-
220 PM EDT FRI JUN 29 2007

...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN AND WASHINGTON
COUNTIES UNTIL 315 PM EDT...

AT 220 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM CENTRAL MARTIN
COUNTY TO SOUTH CENTRAL EDGECOMBE COUNTY...OR FROM WILLIAMSTON TO 8
MILES NORTHWEST OF FARMVILLE...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR JAMESVILLE AT 235 PM EDT.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:08 PM EDTSpecial Marine WarningMHX67 min
Jun 29, 2:44 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt61 min
Jun 29, 3:16 PM EDTSpecial Marine WarningMHX59 min
Jun 29, 3:36 PM EDTSevere Thunderstorm WarningMHXGreene39 min
Jun 29, 3:37 PM EDTSevere Thunderstorm WarningMHXTyrrell23 min
Jun 29, 4:07 PM EDTSevere Thunderstorm WarningMHXTyrrell23 min
Jun 29, 4:20 PM EDTSpecial Marine WarningMHX55 min
Jun 29, 4:32 PM EDTSevere Thunderstorm WarningMHXHyde28 min
Jun 29, 5:21 PM EDTMarine Weather StatementMHX54 min
Jun 29, 5:30 PM EDTSpecial Marine WarningMHX45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.